Alert archive / Missouri / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 257, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 18, 2015, 7:08 PM CDT for Jackson County, Lafayette County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2015, 7:08 PM CDT (00:08 UTC)
- Expired
- Aug 18, 2015, 7:49 PM CDT
- In force
- 41 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, MO, Lafayette County, MO
The radar
The Pleasant Hill radar (KEAX), 31 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 3:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 984 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 7.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:40 PM CDT, 28 minutes earlier.
Area forecast discussion, Aug 18, 6:40 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 640 PM CDT TUE AUG 18 2015 .DISCUSSION... Issued at 323 PM CDT TUE AUG 18 2015 Primary concern in the short term will be severe weather chances tonight associated an approaching cold front. Instability has been the limiting factor today in the wake of morning convection and subsidence behind a departing MCV; however, some clearing this afternoon across eastern KS and now beginning in extreme western Missouri, in addition to some midlevel cooling associated with the parent shortwave trough, has increased MUCAPEs to around 1000 J/kg or greater. Lift from the front, in addition to the moderate instability, should be enough to force deep convective initiation the afternoon and evening, especially across the southwestern quadrant of the forecast area. Deep layer shear of 40-45 kts and 0-3 km shear of around 30-35 kts should support organized convection, especially linear bowing segments due to the orientation of shear vectors parallel to the front. As a result, the primary severe threat still looks to be straight-line winds, and perhaps some small hail in the strongest updrafts this afternoon, before the hail threat decreases. Veered surface winds and undercutting of cold air behind the front should keep the tornado threat very low. Based on the current progression of the cold front, it should pass through the metro area between 7 and 8 PM, and clear out of the forecast area before midnight. The severe threat will decrease to the east of the KC area where cloud cover has been more persistent, especially as the evening wears on and instability begins to decrease further. After the front passes, light showers and perhaps some patchy drizzle will be possible with another weak shortwave trough tomorrow morning, then cooler and drier air will settle in, keeping high temperatures in the lower 70s Wednesday afternoon. Quiet conditions and below normal temperatures will continue until at least Friday afternoon, when a front begins to lift back north into the region. Scattered thunderstorms and warmer temperatures are expected for Saturday through early Sunday, and currently the best potential for storms looks to be Saturday night. Another cold front will sweep through Sunday, knocking temperatures back below normal and ending precipitation chances for the beginning of the next work week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 640 PM CDT TUE AUG 18 2015 A line of thunderstorms which are currently bisecting the KC metro will continue to push east this evening, impacting MKC through 00z and IXD through approximately 01z, then clearing out of all TAF sites. A few isolated showers and perhaps an isolated storm may pop up behind this line but ahead of an approaching cold front, then the front will sweep through and end precipitation chances after 02z. VFR conditions and breezy northwest winds are expected behind the front. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...Laflin AVIATION...Laflin
Hazardous weather outlook, Aug 18, 6:10 AM CDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 610 AM CDT TUE AUG 18 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 610 AM CDT TUE AUG 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE ONGOING THIS MORNING ACROSS NORTHWEST MISSOURI AND EASTERN KANSAS...THOUGH NO SEVERE WEATHER IS EXPECTED THIS MORNING. STORMS THIS AFTERNOON AND THIS EVENING MAY BE ACCOMPANIED BY SEVERE WEATHER. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...THOUGH TORRENTIAL RAIN COULD ALSO BE A PROBLEM. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS MY LINGER INTO EARLY WEDNESDAY MORNING BEHIND A WEAK COLD FRONT MOVING THROUGH THE REGION...BUT NO SEVERE WEATHER IS EXPECTED. THE CHANCE FOR THUNDERSTORMS WILL THEN RETURN FOR FRIDAY AND NEXT WEEKEND. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Aug 18, 5:38 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
538 PM CDT TUE AUG 18 2015
KSZ103>105-MOZ028-029-182330-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-CLAY MO-PLATTE MO-
538 PM CDT TUE AUG 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEAVENWORTH...
WYANDOTTE...NORTHEASTERN JOHNSON...SOUTHEASTERN PLATTE AND
SOUTHWESTERN CLAY COUNTIES UNTIL 630 PM CDT...
AT 538 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LANSING...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...SHAWNEE...LEAVENWORTH...GLADSTONE...PRAIRIE
VILLAGE...LANSING...MERRIAM...MISSION...BONNER SPRINGS...PARKVILLE...
BASEHOR...EDWARDSVILLE...NORTH KANSAS CITY...FAIRWAY...MISSION
HILLS...RIVERSIDE...WEATHERBY LAKE...WESTWOOD...LAKE QUIVIRA AND
KANSAS CITY KANSAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN KANSAS AND WEST CENTRAL MISSOURI.
LAT...LON 3931 9503 3924 9453 3912 9457 3911 9461
3900 9460 3898 9461 3915 9509
TIME...MOT...LOC 2238Z 286DEG 29KT 3921 9497
MELLSpecial weather statement, Aug 18, 6:16 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 PM CDT TUE AUG 18 2015
KSZ103>105-MOZ037-190000-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-JACKSON MO-
616 PM CDT TUE AUG 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEAVENWORTH...
SOUTHERN WYANDOTTE...JOHNSON AND SOUTHWESTERN JACKSON COUNTIES UNTIL
700 PM CDT...
AT 615 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BONNER SPRINGS...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...LEAWOOD...GRANDVIEW...
BELTON...PRAIRIE VILLAGE...MERRIAM...MISSION...BONNER SPRINGS...DE
SOTO...EDWARDSVILLE...FAIRWAY...MISSION HILLS...WESTWOOD...LAKE
QUIVIRA...KANSAS CITY...WESTWOOD HILLS AND MISSION WOODS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN KANSAS AND WEST CENTRAL MISSOURI.
LAT...LON 3910 9497 3903 9452 3884 9457 3885 9461
3875 9461 3893 9502
TIME...MOT...LOC 2315Z 282DEG 25KT 3900 9490
MELLSpecial weather statement, Aug 18, 6:51 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
651 PM CDT TUE AUG 18 2015
MOZ037-038-190030-
JACKSON MO-LAFAYETTE MO-
651 PM CDT TUE AUG 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE AND
JACKSON COUNTIES UNTIL 730 PM CDT...
AT 651 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RAYTOWN...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KANSAS CITY...INDEPENDENCE...LEE'S SUMMIT...BLUE SPRINGS...RAYTOWN...
GRANDVIEW...GRAIN VALLEY...OAK GROVE...GREENWOOD...SUGAR CREEK...LAKE
LOTAWANA...LONE JACK...LAKE TAPAWINGO...BATES CITY...UNITY VILLAGE
AND TARSNEY LAKES.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 6 AND 33.
INTERSTATE 470 BETWEEN MILE MARKERS 0 AND 16.
INTERSTATE 435 BETWEEN MILE MARKERS 59 AND 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL MISSOURI.
LAT...LON 3890 9459 3911 9452 3910 9400 3892 9407
3891 9411 3883 9412
TIME...MOT...LOC 2351Z 273DEG 22KT 3899 9449
MELLThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:37 PM CDT | Special Weather Statement | EAX | Cass | 38 min |
| Aug 18, 7:39 PM CDT | Special Weather Statement | EAX | Lafayette | 51 min |
| Aug 18, 9:20 PM CDT | Special Weather Statement | EAX | Johnson | 40 min |
| Aug 19, 8:43 AM CDT | River Flood Warning | EAX | Cooper | 29 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.